Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Overlapping additive Schwarz preconditioners for elliptic PDEs on the unit sphere


Authors: Q. T. Le Gia, I. H. Sloan and T. Tran
Journal: Math. Comp. 78 (2009), 79-101
MSC (2000): Primary 33F05, 65N55; Secondary 65N30
DOI: https://doi.org/10.1090/S0025-5718-08-02150-9
Published electronically: July 28, 2008
MathSciNet review: 2448698
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present an overlapping domain decomposition technique for solving elliptic partial differential equations on the sphere. The approximate solution is constructed using shifts of a strictly positive definite kernel on the sphere. The condition number of the Schwarz operator depends on the way we decompose the scattered set into smaller subsets. The method is illustrated by numerical experiments on relatively large scattered point sets taken from MAGSAT satellite data.


References [Enhancements On Off] (What's this?)

  • 1. R. K. Beatson, W. A. Light, S. Billings, Fast solution of the radial basis function interpolation equations: Domain decomposition methods. SIAM J. Sci. Comput. 22 (2000), 1717-1740. MR 1813294 (2001k:65025)
  • 2. B. Bollobás, Modern graph theory, Springer-Verlag, New York, 1998. MR 1633290 (99h:05001)
  • 3. D. Chen, V. A. Menegatto, X. Sun, A necessary and sufficient condition for strictly positive definite functions on spheres. Proc. Amer. Math. Soc. 131 (2003), 2733-2740. MR 1974330 (2004d:43007)
  • 4. I. Halperin,
    The product of projection operators.
    Acta Sci. Math. (Szeged), 23 (1962), 96-99. MR 0141978 (25:5373)
  • 5. K. Hesse, Domain decomposition methods in multiscale geopotential determination from SST and SGG, Ph.D. thesis, University of Kaiserslautern, Germany, 2002.
  • 6. S. Hubbert, T. M. Morton, A Duchon framework for the sphere, J. Approx. Theory 129 (2004), 28-57. MR 2070179 (2005h:41047)
  • 7. K. Jetter, J. Stöckler, J. D. Ward, Error estimates for scattered data interpolation, Math. Comp. 68 (1999), 743-747. MR 1642746 (99i:41032)
  • 8. Q. T. Le Gia, Galerkin approximation for elliptic PDEs on spheres, J. Approx. Theory 130 (2004), 125-149. MR 2100699 (2005h:65215)
  • 9. Q. T. Le Gia, F. J. Narcowich, J. D. Ward, H. Wendland, Continuous and discrete least-squares approximation by radial basis functions on spheres. J. Approx. Theory 143 (2006), 124-133. MR 2271729 (2007k:41078)
  • 10. R. A. Langel, W. J. Hinze, The magnetic field of the earth's lithosphere, the satellite perspective, Cambridge University Press, Cambridge, 1998.
  • 11. J. Levesley, Z. Luo, X. Sun, Norm estimates of interpolation matrices and their inverses associated with strictly positive definite functions. Proc. Amer. Math. Soc. 127 (1999), 2127-2134. MR 1476145 (99j:41005)
  • 12. J. L. Lions, E. Magenes, Non-homogeneous boundary value problems and applications, Vol. I. Grundlehren der mathematischen Wissenschaften, Band 181, Springer-Verlag, New York, 1972. MR 0350177 (50:2670)
  • 13. T. M. Morton, M. Neamtu, Error bounds for solving pseudodifferential equations on spheres by collocation with zonal kernels. J. Approx. Theory 114 (2002), 242-268. MR 1883408 (2002k:65200)
  • 14. C. Müller, Spherical harmonics, Lecture Notes in Mathematics, Vol. 17. Springer, Berlin, 1966. MR 0199449 (33:7593)
  • 15. F. J. Narcowich, J. D. Ward, Scattered data interpolation on spheres: Error estimates and locally supported basis functions. SIAM J. Math. Anal. 33 (2002), 1393-1410. MR 1920637 (2003j:41021)
  • 16. F. J. Narcowich, J. D. Ward, H. Wendland, Sobolev bounds on functions with scattered zeros, with applications to radial basis function surface fitting. Math. Comp. 74 (2004), 743-763. MR 2114646 (2005k:41051)
  • 17. S. V. Nepomnyaschikh, Domain decomposition and Schwarz methods in a subspace for approximate solution of elliptic boundary value problems. Ph.D. thesis, Computing Center of the Siberian Branch of the USSR Academy of Sciences, Novosibirsk, USSR, 1986.
  • 18. J. von Neumann.
    Functional Operators. Vol. II. The Geometry of Orthogonal Spaces, Annals of Mathematics Studies, no. 22.
    Princeton University Press, Princeton, N. J., 1950.
    This is a reprint of mimeographed lecture notes first distributed in 1933. MR 0034514 (11:599e)
  • 19. J. G. Ratcliffe, Foundations of hyperbolic manifolds, Springer, New York, 1994. MR 1299730 (95j:57011)
  • 20. I. J. Schoenberg, Positive definite function on spheres. Duke Math. J. 9 (1942), 96-108. MR 0005922 (3:232c)
  • 21. K. T. Smith, D. C. Solmon, and S. L. Wagner.
    Practical and mathematical aspects of the problem of reconstructing objects from radiographs.
    Bull. Amer. Math. Soc., 83 (1977), 1227-1270. MR 0490032 (58:9394a)
  • 22. K. T. Smith, D. C. Solmon, and S. L. Wagner.
    Addendum to: ``Practical and mathematical aspects of the problem of reconstructing objects from radiographs'' (Bull. Amer. Math. Soc. 83 (1977), no. 6, 1227-1270).
    Bull. Amer. Math. Soc., 84 (1978), 691. MR 0490033 (58:9394b)
  • 23. A. Toselli, O. B. Widlund, Domain decomposition methods--algorithms and theory, Springer-Verlag, Berlin 2005. MR 2104179 (2005g:65006)
  • 24. T. Tran, Overlapping additive Schwarz preconditioners for boundary element methods. J. Integral Equations Appl. 12 (2000), 177-207. MR 1771517 (2001i:65136)
  • 25. T. Tran, E. P. Stephan, Additive Schwarz methods for the h-version boundary element method, Appl. Anal. 60 (1996), 63-84. MR 1623443 (99a:65169)
  • 26. T. Tran, E. P. Stephan, An Overlapping Additive Schwarz Preconditioner for Boundary Element Approximations to the Laplace Screen and Lamé Crack Problems, J. Numer. Math. 12 (2004), 311-330. MR 2107935 (2005i:65198)
  • 27. H. Wendland, Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree., Adv. in Comp. Math. 4 (1995), 389-396. MR 1366510 (96h:41025)
  • 28. H. Wendland, Error estimates for interpolation by compactly supported radial basis functions of minimal degree. J. Approx. Theory 93 (1998), 258-272. MR 1616781 (99g:65015)
  • 29. H. Wendland, Scattered data approximation, Cambridge University Press, Cambridge, 2005. MR 2131724 (2006i:41002)
  • 30. O. B. Widlund, Optimal iterative refinement methods, T. F. Chan, R. Glowinsky, J. Périaux, O. B. Widlund (eds.), Proceedings of the 2nd international symposium on domain decomposition methods for partial differential equations. SIAM, Philadelphia, 1989. MR 992008 (90m:65205)
  • 31. Y. Xu, E. W. Cheney, Strictly positive definite functions on spheres. Proc. Amer. Math. Soc. 116 (1992), 977-981. MR 1096214 (93b:43005)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33F05, 65N55, 65N30

Retrieve articles in all journals with MSC (2000): 33F05, 65N55, 65N30


Additional Information

Q. T. Le Gia
Affiliation: School of Mathematics and Statistics, The University of New South Wales, Sydney 2052, Australia
Email: qlegia@maths.unsw.edu.au

I. H. Sloan
Affiliation: School of Mathematics and Statistics, The University of New South Wales, Sydney 2052, Australia
Email: I.Sloan@unsw.edu.au

T. Tran
Affiliation: School of Mathematics and Statistics, The University of New South Wales, Sydney 2052, Australia
Email: Thanh.Tran@unsw.edu.au

DOI: https://doi.org/10.1090/S0025-5718-08-02150-9
Keywords: Sphere, spherical basis function, domain decomposition, elliptic partial differential equation
Received by editor(s): December 15, 2006
Received by editor(s) in revised form: January 31, 2008
Published electronically: July 28, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society